Hail, Orange
- When
- May 11, 4:30 PM EST
- Where
- Orange County, 0.69 mi S of Crown Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.590, -81.570
Trained spotter reported quarter size hail near Lake Apopka.
A severe storm produced up to half dollar size hail near Lake Apopka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A severe storm produced up to half dollar size hail near Lake Apopka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 11, 2:16 PM EST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Melbourne FL 316 PM EDT Thu May 11 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... This Evening... We still have a weak mid-level ridge axis pretty well aligned with the peninsula, likely providing a bit of subsidence again this afternoon. Deep easterly flow is established in the lower troposphere. PWs are around 1.5" and H5 T's ~ -10C. The Atlantic breeze continues its march inland, with a healthy cumulus field ahead of it. Overall pattern recognition and HREF members continue to suggest the sea breeze collision zone will favor the western half of the state, hedging the highest storm chances into those areas through early evening. We have become somewhat unstable as ML-CAPE values from 1300-2000 J/kg exist across the district. Mesoanalysis depicts the strongest instability over the northern peninsula. Specifically for Lake County and points west, the SPC continues to depict a Marginal Risk (level 1 of 5) with 5% probabilities for wind gusts approaching 60 MPH in the stronger storms. Hail up to 1" cannot be ruled out. Of course with any storms, lightning and torrential rainfall can also be expected. Through sunset, our rain/storm chances top out 30-40% over Lake Co., decreasing to <15% east of I-95. Any rain/storm activity will diminish after sunset. Tonight-Friday... A mid-level high pressure center (~ H7) will remain stationary over the Florida Big Bend through tomorrow, keeping sensible weather roughly the same across Central Florida to end the work week. Guidance hints at another weak vort max scooting SE by our local waters overnight and Friday morning. Similar to this morning, adequate moisture beneath this energy should spark a few showers and storms offshore; there is about a 20-30% chance a few of them reach the coast late overnight through mainly the morning hours. BL easterly flow remains stout so the Atlantic breeze should quickly form and race westward by afternoon, with isolated showers/storms possible along it. HREF shows the sea breeze collision west of our forecast area, which required some pretty significant reduction in afternoon storm chances from the NBM for many places. Thus, expect PM rain and lightning storm chances to range from 30% near Leesburg to 20% around Orlando and points east and south. For temperatures, morning lows upper 60s/low 70s will jump into the low/mid 80s at the beaches with inland locales 87-90. Saturday-Sunday...Axis of high pressure over the west Atlantic will remain north of the region through the weekend. This will allow easterly winds to persist in the lower levels, with models showing some drier air moving into the area and keeping shower and storm chances low through the period. PW values decrease to around 1.3-1.4 Saturday and to around an inch or just below on Sunday. PoPs are no more than 20-30 percent each day, with portions of Brevard County and across coastal Volusia County having rain chances below mentionable levels. Highs will range from the low-mid 80s along the coast and mid-upper 80s (potentially near 90 degrees on Sunday). Overnight lows will generally remain in the 70s. Monday-Wednesday...Atlantic ridge gradually shifts south through the early to middle portion of next week. Models are in good agreement on Monday, keeping winds onshore, but then begin to diverge slightly through mid-week, with an approaching weak frontal boundary. The lastest ECMWF drives this boundary southward into northern portions of the area before fading, with the GFS keeps it north of FL. Either way moisture looks to increase into next week, with rain chances rising slightly. PoPs will be around 30-40 percent each day, with greatest chance for showers and storms into the afternoon/early evening due to daytime heating, and then rain chances diminishing overnight. Temperatures will continue on a warming trend, with afternoon highs in the mid to upper 80s east of I-95, and upper 80s to low 90s west of I-95. Overnight lows will be in the upper 60s to low 70s. && .MARINE... Issued at 315 PM EDT Thu May 11 2023 Tonight-Friday...East winds will freshen a bit to 10-15kt tonight through Friday, with the fetch lengthening along the southern flank of the building surface ridge. Seas will build to 3-4ft tonight with occasional seas up to 5 feet beyond 20nm on Friday. Isolated showers and thunderstorms will continue to be possible, with coverage expected to be highest on Friday morning. Saturday-Tuesday...Ridge axis of high pressure remains north of the waters through much of the period, gradually sliding southward into early next week. This will keep winds out the east-southeast and less than 15 knots through Monday, with winds then potentially veering offshore by Tuesday morning, with a front either approaching or pushing into the northern waters into Tuesday afternoon. Seas will decrease from 2-4 feet Satuday to 2-3 feet Sunday through Tuesday. && .AVIATION... (18Z TAFS) Issued at 315 PM EDT Thu May 11 2023 20-40% chances for showers and storms in the vicinity of MCO/SFB/ISM/LEE through sunset. E winds will slacken with some variability overnight. Will monitor for inland fog development, though coverage should be less than this morning. At the coastal terminals, BKN low VFR CIGS have been added to TAFs overnight. Risk of occasionally lower MVFR CIGs (<= 3000 ft) is around 30-50% for the coastal terminals between roughly 7Z-15Z. A few showers may move onshore as well, but confidence in placement/timing are too low for the TAFs. East winds will pick up again Friday after 14Z from 8-14 kt. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 82 69 83 / 20 30 10 10 MCO 71 87 70 87 / 10 20 10 20 MLB 72 85 71 84 / 10 20 10 10 VRB 71 86 69 85 / 10 30 10 10 LEE 71 89 69 89 / 20 40 10 20 SFB 71 87 69 87 / 10 20 10 20 ORL 72 88 71 88 / 10 20 10 20 FPR 72 84 71 83 / 10 20 20 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Heil/Schaper LONG TERM....Weitlich AVIATION...Heil IDSS...Fehling
Hazardous Weather Outlook National Weather Service Melbourne FL 948 AM EDT Thu May 11 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-120200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 948 AM EDT Thu May 11 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Coverage of showers and lightning storms will be isolated at best over the coastal counties early this afternoon, mainly west of Interstate 95. From mid to late afternoon, the chance for showers and storms will shift inland along the Atlantic sea breeze, with scattered coverage expected over the interior counties. A late day collision of the sea breezes will occur over the west side of the peninsula, with the potential for a stray storm to drift back east across Lake County early this evening. An isolated strong storm or two will be possible over interior, mainly in and near Lake County. Wind gusts to 50 mph, hail up to 1 inch in diameter, frequent lightning and torrential downpours will be possible. Move indoors to safety if skies look threatening or you hear thunder. .MARINE THUNDERSTORM GUST IMPACT... A few storms could produce wind gusts to around 35 knots over inland lakes, mainly from Lake Kissimmee, across the Toho chain of lakes and Lake George westward across Lake County. .RIP CURRENT IMPACT... A moderate risk of dangerous rip currents continues at the central Florida Atlantic beaches today. If you plan on heading to the beach today, when you arrive, check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A moderate risk of dangerous rip currents is expected to continue at all central Florida Atlantic beaches through this weekend. Surf will becoming choppy on Friday, with breaking waves up to 4 feet expected. Boating conditions well offshore will become occasionally poor with seas around 5 feet. Isolated to scattered lightning storms are forecast through early next week. The highest chance for storms on Friday will be over the western interior, with the highest coverage expected to shift south across the Lake Okeechobee and Treasure Coast regions this weekend through Monday. Slightly higher shower and storm chances will spread back northward across east central Florida on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed across most of east central Florida today and tonight. There is a small chance for activation of spotters in Lake County. Heil
Special Weather Statement
National Weather Service Melbourne FL
507 PM EDT Thu May 11 2023
FLZ045-112145-
Orange FL-
507 PM EDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Orange
County through 545 PM EDT...
At 507 PM EDT, trained weather spotters reported a strong
thunderstorm over Windermere, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2862 8162 2854 8143 2839 8152 2843 8166
2850 8166
TIME...MOT...LOC 2107Z 025DEG 7KT 2852 8156
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PendergrastThe Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported quarter size hail near Lake Apopka.
Trained spotter reported half dollar size hail near Lake Apopka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086600, 1086601.